Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 17, 2019, 4:21 PM EDT for Barrow County, Gwinnett County, Walton County, Georgia. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 17, 2019, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barrow County, GA, Gwinnett County, GA, Walton County, GA
The radar
The Atlanta radar (KFFC), 93 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:36 PM EDT | TSTM WND DMG | 1 N Russell, GA | A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF LAYS DR AND BROAD ST NE OF WINDER GA. |
| Jul 17, 4:36 PM EDT | TSTM WND DMG | 2 Wsw Bethlehem, GA | TREES REPORTED DOWN ALONG TURK RD WSW OF BETHLEHAM GA. |
| Jul 17, 4:42 PM EDT | TSTM WND DMG | 2 Nne Gratis, GA | TREES WERE REPORTED DOWN NEAR THE INTERSECTION OF SMITH CHAPEL RD AND MANNING GIN RD SE OF BETHLEHAM GA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS52 KFFC 172021
SVRFFC
GAC013-135-297-172100-
/O.NEW.KFFC.SV.W.0232.190717T2021Z-190717T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
421 PM EDT Wed Jul 17 2019
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southwestern Barrow County in north central Georgia...
Southeastern Gwinnett County in north central Georgia...
Northwestern Walton County in north central Georgia...
* Until 500 PM EDT.
* At 421 PM EDT, a severe thunderstorm was located about 3 miles
southeast of Snellville, or 9 miles south of Lawrenceville, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lawrenceville, Winder, Monroe, Snellville, Loganville, Auburn,
Dacula, Grayson, Bethlehem, Between, Carl, Fort Yargo State Park,
Bold Springs, Windsor, Harbin, Nicholasville, Youth, Pannell,
Rosebud and Campton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3392 8362 3391 8364 3389 8363 3389 8362
3376 8364 3376 8394 3379 8398 3377 8400
3391 8404 3404 8372
TIME...MOT...LOC 2021Z 250DEG 22KT 3382 8398
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
702
WWUS52 KFFC 172049
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
449 PM EDT Wed Jul 17 2019
GAC135-172059-
/O.CAN.KFFC.SV.W.0232.000000T0000Z-190717T2100Z/
Gwinnett GA-
449 PM EDT Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GWINNETT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3392 8362 3391 8364 3389 8363 3389 8362
3376 8364 3401 8375 3404 8372
TIME...MOT...LOC 2049Z 251DEG 46KT 3393 8361
$$
GAC013-297-172100-
/O.CON.KFFC.SV.W.0232.000000T0000Z-190717T2100Z/
Barrow GA-Walton GA-
449 PM EDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTH CENTRAL BARROW AND NORTH CENTRAL WALTON COUNTIES...
At 449 PM EDT, a severe thunderstorm was located centered 7 miles
southeast of Winder, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winder, Bethlehem, Russell, Fort Yargo State Park and Gratis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3392 8362 3391 8364 3389 8363 3389 8362
3376 8364 3401 8375 3404 8372
TIME...MOT...LOC 2049Z 251DEG 46KT 3393 8361
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:17 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 17, 3:17 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 317 PM EDT Wed Jul 17 2019 .SHORT TERM /Tonight through Thursday Night/... To begin the short term period, the 500 mb trough associated with the remnants of Barry will be moving across the eastern CONUS. The southern extent of this trough will continue to impact our area throughout the remainder of the day today and into tomorrow. Scattered convection is ongoing across the area, mainly north of the I-20 corridor. The highest coverage of thunderstorms will moreover remain focused across far north Georgia, which is closest to the mid- level energy associated with the trough. The mid-level energy is not anticipated to make it into the southern portion of the region, and storms will dissipate before pushing further south into central Georgia. With precipitable water values across far north Georgia between 2 and 2.2 inches, the storms in the northern portion of the forecast area could produce heavy rain during the remainder of the afternoon and into the evening, which could lead to some localized flooding concerns where heavy rain persists for a long period of time. While severe thunderstorms are not anticipated at this time, there is nonetheless a possibility that a few storms could become strong and produce gusty winds and frequent lightning in addition to the heavy rain. While high temperatures across central Georgia are approaching 100 this afternoon, the mixing down of lower dewpoints and drier air across this area should heat index values from reaching Heat Advisory criteria throughout the rest of the day. As for tomorrow, with high temperatures in the mid to upper 90s and dewpoints in the low 70s, heat index values are once again expected to reach into the 100-104 range across east and central Georgia during the afternoon hours, but are currently expected to remain outside of criteria. Temperatures and dewpoints in this area will still need to be monitored, as an increase in either could lead to the Heat Advisory criteria being met. King .LONG TERM /Friday through Wednesday/... The hot, humid, and stormy trend continues on Friday as the backside of a weak shortwave trough will start out over the area, and gradually weaken as it dissolves back into the broader zonal flow situated over the northern US. At low-levels the Bermuda High will be stout, supplying a steady stream of Gulf moisture to the Southeastern US. The added upper-level subsidence combined with dew points in the low- to mid-70s will push Heat indices into the triple digits for most of the forecast area. Some isolated locations will potentially reach up to 105 degrees, the Heat Advisory criteria for this portion of the country, and therefore conditions will need to be monitored closely in the coming days. By Saturday, an inverted trough from the southerly trade winds to the south will influence the region. It will act to trap Gulf moisture in the Southeastern US with PWATS continuing to be around 2 inches, as well as provide some increased instability in the region. This combination should result in more widespread coverage of storms Saturday for western Georgia. As the orientation of the trough axis shifts to the NE-SW, the concentration of higher POPS will also shift to N and NW GA with more scattered coverage elsewhere. Through this time frame, the area will average around 5 degrees above normal. By early next week, a Rossby wavetrain will be moving through the CONUS, shifting the jet stream from zonal flow to an amplified ridge in the western US and an digging longwave trough for the eastern US. This trough will push a frontal boundary into the region, amplifying storm chances and cooling temperatures to near normal by next week. Thiem && AVIATION... 18Z Update... Mainly VFR conditions are expected throughout the period, with the exception of some MVFR visibility restrictions associated with TSRA. Scattered convection is ongoing across portions of northern Georgia and is approaching the metro area. Have introduced a TEMPO group for TSRA at the metro sites beginning at 18-19Z. Precipitation chances are lower further south, as precipitation is expected to diminish as the SHRA/TSRA pushes south and eastward. Kept mention of precipitation out of CSG/MCN as a result. A cu field at around 050-060 is in place and will remain until dissipating overnight. Winds are expected to remain W throughout the TAF period, at 7-10 kts this afternoon before decreasing to 3-5 kts during the overnight hours. //ATL Confidence...18Z Update... Medium to high confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 73 94 74 95 / 20 40 30 50 Atlanta 74 92 75 93 / 30 50 40 50 Blairsville 68 84 67 87 / 40 40 20 50 Cartersville 72 91 73 94 / 30 50 30 50 Columbus 75 95 76 94 / 10 30 30 60 Gainesville 72 90 73 93 / 30 30 20 50 Macon 75 96 75 95 / 10 40 40 60 Rome 72 92 73 95 / 30 50 30 40 Peachtree City 73 92 74 92 / 20 50 40 60 Vidalia 75 97 75 95 / 10 40 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Thiem AVIATION...King
Hazardous weather outlook, Jul 17, 12:47 PM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1247 PM EDT Wed Jul 17 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1247 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered showers and thunderstorms are expected this afternoon and evening for the forecast area with widespread coverage possible across far North Georgia. A few storms could be strong with gusty winds, heavy rainfall, and occasional lightning. Localized flooding may be possible in North Georgia where heavy rainfall persists for longer periods of time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered thunderstorms are possible each day with the greatest chances during the afternoon and evening hours. Strong to isolated severe storms will be possible and could produce strong gusty winds, frequent lightning and heavy rainfall. Heat indices are forecast to be around 100 to 105 degrees in several areas through the weekend with the highest heat indices forecast on Friday. The situation will continue to be monitored closely. Those with outdoor plans this week and weekend should stay hydrated and make sure to practice good heat safety. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 17, 3:31 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 PM EDT Wed Jul 17 2019
GAZ033-044-045-054-055-057-172000-
Fayette GA-North Fulton GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
331 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE...NORTH
FULTON...CLAYTON...SOUTHWESTERN DEKALB...NORTHWESTERN HENRY AND
SOUTHEASTERN SOUTH FULTON COUNTIES UNTIL 400 PM EDT...
At 330 PM EDT...a line of strong thunderstorms was along a line
extending from Hapeville to Riverdale to near Tyrone...and moving
east at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Atlanta, Fayetteville, Jonesboro, East Point, Stockbridge, Forest
Park, Riverdale, College Park, Tyrone, Morrow, Hapeville, Lake City,
Hartsfield-Jackson Airport, Candler-Mcafee, Lake Spivey, Rex,
Belmont, Hidden Valley Park, Conley and Snapfinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3349 8462 3355 8449 3368 8444 3374 8415
3364 8416 3364 8418 3363 8418 3361 8417
3358 8417 3344 8441 3348 8462
TIME...MOT...LOC 1930Z 259DEG 24KT 3366 8438 3356 8441 3344 8458
WIND...40MPHSpecial weather statement, Jul 17, 3:53 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
353 PM EDT Wed Jul 17 2019
GAZ034-045-046-055-057-172030-
Rockdale GA-Clayton GA-DeKalb GA-Gwinnett GA-Henry GA-
353 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR ROCKDALE...NORTHEASTERN
CLAYTON...EASTERN DEKALB...SOUTHWESTERN GWINNETT AND NORTHWESTERN
HENRY COUNTIES UNTIL 430 PM EDT...
At 353 PM EDT...a line of strong thunderstorms was along a line
extending from Norcross to Hidden Valley Park to Lake Spivey...and
moving east at 25 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lawrenceville, McDonough, Conyers, Jonesboro, Stockbridge,
Snellville, Lilburn, Norcross, Clarkston, Morrow, Stone Mountain,
Avondale Estates, Grayson, Lithonia, Pine Lake, Tucker, Belvedere
Park, Lakeview Estates, Candler-Mcafee and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3353 8436 3365 8427 3392 8425 3396 8398
3381 8395 3379 8398 3376 8395 3373 8394
3359 8398 3352 8405 3352 8404 3351 8403
3344 8409
TIME...MOT...LOC 1953Z 280DEG 22KT 3391 8422 3359 8420 3350 8428
WIND...50MPHSpecial weather statement, Jul 17, 4:17 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed Jul 17 2019
GAZ034-046-047-172045-
Walton GA-Rockdale GA-Gwinnett GA-
417 PM EDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
NORTHEASTERN ROCKDALE AND SOUTHEASTERN GWINNETT COUNTIES UNTIL 445 PM
EDT...
At 416 PM EDT...a strong thunderstorm was centered about 4 miles
south of Snellville, or 8 miles north of Conyers...moving east at 25
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lawrenceville, Monroe, Snellville, Loganville, Dacula, Grayson,
Walnut Grove, Between, Jersey, Bold Springs, Windsor, Harbin, Youth,
Big Haynes Creek Park, Rosebud and Nicholasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3397 8383 3382 8372 3371 8375 3371 8387
3374 8391 3372 8392 3372 8403 3375 8403
3376 8404 3392 8406 3400 8386
TIME...MOT...LOC 2016Z 261DEG 20KT 3379 8401
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:13 PM EDT | Special Weather Statement | FFC | Marion | 32 min |
| Jul 17, 3:31 PM EDT | Special Weather Statement | FFC | Clayton | 29 min |
| Jul 17, 3:53 PM EDT | Special Weather Statement | FFC | DeKalb, Rockdale | 37 min |
| Jul 17, 4:17 PM EDT | Special Weather Statement | FFC | Walton | 28 min |
| Jul 17, 4:44 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Jackson, Madison, Oconee, Oglethorpe and 1 more | 46 min |
| Jul 17, 5:28 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Jackson, Madison, Oglethorpe | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.